Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Hanford, CA

February 7, 2017Madera County, California

NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 2:44 PM PST for Madera County, California. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 2:44 PM PST (22:44 UTC)
Expired
Feb 8, 2017, 2:45 PM PST
In force
24 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
725 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS56 KHNX 072244
FFWHNX
CAC039-082245-
/O.NEW.KHNX.FF.W.0018.170207T2244Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE San Joaquin Valley CA
244 PM PST TUE FEB 7 2017

The National Weather Service in Hanford CA has issued a

* FLASH FLOOD WARNING FOR A DAM FAILURE AFFECTING...
  Northeastern Madera County in central California...

* Until 245 PM PST Wednesday

* At 242 PM PST...THE Madera County REPORTED THAT the earthen dam on 
  Lewis Fork north of Yosemite Forks has or will fail shortly.

THIS IS AN EMERGENCY!

ALL PERSONS LIVING WITHIN THE FLOOD PLAIN DOWNSTREAM of the Cedar 
Valley neighborhood SHOULD BE PREPARED TO EVACUATE. RESIDENTS ARE 
URGED TO FOLLOW SPECIFIC INSTRUCTIONS FROM LAW ENFORCEMENT AND LOCAL 
EMERGENCY MANAGEMENT OFFICIALS CONCERNING REQUIRED EVACUATIONS.

UPDATES WILL BE BROADCAST ON NOAA WEATHER RADIO AND ALL MEDIA
STATIONS AND BE AVAILABLE ON FACEBOOK AND TWITTER.

LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
      3737 11964 3738 11963 3743 11965

$$
jm
2 follow-up statements
954 
WGUS76 KHNX 080247
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
647 PM PST TUE FEB 7 2017

CAC039-082245-
/O.CON.KHNX.FF.W.0018.000000T0000Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madera CA-
647 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST
WEDNESDAY FOR NORTHEASTERN MADERA COUNTY...

At 641 PM PST, Doppler radar indicated heavy rain across the warned 
area. Flash flooding remains likely due to the earthen dam on the 
Lewis Fork north of Yosemite Forks. This remains a dangerous 
situation from the dam down to Oakhurst for the rest of this 
evening. Again, more moderate to heavy rain is moving into this area 
of Madera County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground if necessary. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
      3737 11964 3738 11963 3743 11965

$$

KPL
980 
WGUS76 KHNX 080435
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
835 PM PST TUE FEB 7 2017

CAC039-080439-
/O.CAN.KHNX.FF.W.0018.000000T0000Z-170208T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madera CA-
835 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MADERA COUNTY IS
CANCELLED...

The Madera County Sheriff's Office reports that water has receded 
surrounding the earthen dam. Flooding is no longer expected to pose 
a threat along the Lewis Fork tonight. Please continue to heed any 
remaining road closures or debris flows in this area.

Again, this is no longer poses a high threat. Therefore, the Flash 
Flood Warning has been cancelled.

LAT...LON 3743 11963 3732 11960 3732 11966 3735 11965
      3737 11964 3738 11963 3743 11965

$$

KPL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:12 AM PST, 11 hours 32 minutes earlier.

Area forecast discussion, Feb 7, 3:12 AM PST, 11 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
312 AM PST Tue Feb 7 2017

.SYNOPSIS...A moist and warm Pacific weather system will bring
heavy precipitation to the central and northern parts of the
region today through Tuesday night. Wednesday should provide a
brief break before yet another another system moves through
Thursday and Friday. High pressure will build over the region next
weekend with dry weather.

&&

.DISCUSSION...The next atmospheric river has indeed made inroads
into the forecast area this morning and it looks like it could be
a real doozy of a rain maker in the Sierra and foothills. Radar
shows a typical AR signature with the higher elevations showing
enhanced echoes as the airmass wrings out its copius amounts of
moisture. Water vapor imagery shows a deep fetch of moisture
extending back out to near Hawaii and this indicates what used to
be called a typical "Pineapple Express". Winds this morning have
been very strong and blustery over the east slopes of the Sierra
where Bear Peak has gusted to 101 mph and more recently Blue Max
gusted to 99 mph. Thus far, these damaging winds have remained
over the mountains however we are monitoring to see if they
surface along the Highway 14 or US 395 corridors. A wind advisory
is in place for all of these areas today.

This system is very warm with Mt.Pinos Nordic ski area's
temperature rising to 38 degrees at the 8400 foot elevation.
Farther north in the Sierra snow levels are holding at around 6500
feet north of Kings Canyon however they will undoubtedly rise
today as warmer air continues to be ushered in on southwest winds.
Forecast models keep the heaviest rain targeting areas from Kings
Canyon north this morning however by this afternoon the
precipitation will take aim on the Sierra in Tulare County.
Forecast rain amounts reach a maximum around 7 inches in Yosemite
Park, however amounts of 4-5 inches area expected as far south as
Sequoia. Needless to say, flooding is a major concern for today
and tonight as the high snow levels and heavy rains will combine
to create significant run off down into the foothills and adjacent
San Joaquin Valley floor. Flood watches are in place for the
Sierra, foothills and much of the San Joaquin Valley where
rainfall amounts of .75' to as much as 1.75" are likely along the
east side from Tulare county northward.

So when does this latest river run its course? Models keep the
precipitation going in the Sierra into early Wednesday and then
slowly shift the moisture north during the day. A short break in
the wet pattern looks to occur from Wednesday afternoon through
Thursday afternoon before the next system arrives Thursday night
and Friday. Models then build a high amplitude ridge over the West
coast Saturday and keep it in place through early next week.

&&

.AVIATION...
Widespread precipitation with mountain obscuring IFR conditions in
the Sierra Nevada and adjacent foothills. Local MVFR conditions in
rain across the San Joaquin Valley.

The Kern County Deserts will mostly remain in VFR conditions for the
next 24 hours. Wind gusts around 50 to 70 kt can be expected over
the mountain ridges and through the passes in Kern County through
this evening.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flood Watch through this evening CAZ089-090-093-094-096-097.

Wind Advisory until 7 PM PST this evening CAZ095-098-099.

Wind Advisory until 4 PM PST this afternoon CAZ089>091-093.

&&

public...Dudley
avn/fw...DCH
synopsis...Dudley

weather.gov/hanford

In the hours before

Local storm report, Feb 7, 11:47 AM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     DEBRIS FLOW      2 SW MIDPINES           37.52N 119.94W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.521456 -119.938953. CHP
            REPORTS 3/4 OF LAND BLOCKED DUE TO
            LANDSLIDE.

&&

WP
Local storm report, Feb 7, 11:49 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLOOD            3 ENE AUBERRY           37.09N 119.44W
02/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 37.086870 -119.437874. ROAD
            CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
            CHP.

&&

WP
Local storm report, Feb 7, 12:13 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLOOD            1 SSE MARIPOSA          37.47N 119.96W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            49 CENTER IN MARIPOSA IS CLOSED DUE TO
            FLOODING. REPORTED BY MARIPOSA SHERIFF.

&&

WP
Local storm report, Feb 7, 12:15 PM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1215 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     DEBRIS FLOW      MARIPOSA                37.48N 119.96W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.481902 -119.963268. ROCK
            SLIDE. WEST BOUND LANE COMPLETELY BLOCKED.
            REPORTED BY CHP.

&&

WP
Local storm report, Feb 7, 2:05 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG 3 SSW BASS LAKE         37.27N 119.57W
02/07/2017                   MADERA             CA   LAW ENFORCEMENT

            REPORTED AT 37.273765 -119.573960. TREE DOWN
            ACROSS BOTH LANES. REPORTED BY CHP.

&&

WP
Local storm report, Feb 7, 2:42 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      3 WNW MIDPINES          37.56N 119.97W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.561844 -119.968917. CREEK
            OVERFLOWED AND FLOODED ROADWAY. ROAD NOT
            PASSABLE. REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 10:09 PM PSTWind AdvisoryHNX23 hr
Feb 7, 10:28 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tulare107 min
Feb 7, 11:56 AM PSTFlash Flood WarningHNXFresno, Madera, Mariposa, Merced, Tulare, Tuolumne109 min
Feb 7, 12:31 PM PSTAreal Flood AdvisoryHNXTulare59 min
Feb 7, 1:32 PM PSTAreal Flood AdvisoryHNXTulare118 min
Feb 7, 1:49 PM PSTFlash Flood WarningHNXFresno, Madera, Mariposa, Merced, Tulare, Tuolumne3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.